Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2002, 6:36 PM CDT for Wabaunsee County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2002, 6:36 PM CDT (23:36 UTC)
- Expired
- Apr 11, 2002, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:40 PM CDT | Hail 0.88 | Alta Vista, KS | |
| Apr 11, 6:42 PM CDT | Hail 1.25 | Alta Vista, KS | |
| Apr 11, 6:43 PM CDT | Hail 1 | Alta Vista, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 112336 SVRTOP KSC197-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ALTA VISTA...OR ABOUT 20 MILES SOUTHEAST OF JUNCTION CITY...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... ALTA VISTA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3888 9655 3883 9655 3878 9622 3896 9619
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:41 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 11, 2:41 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT THU APR 11 2002 THUNDERSTORMS THIS EVENING THE MAIN CONCERN... CONVECTION LOOKS TO BE STARTING TO FIRE ALONG THE APPROACHING COLD FRONT. THIS SHOULD MOVE EAST AND SWEEP OUT OF THE CWA BY MIDNIGHT AS THE COLD FRONT MOVES ACROSS. DRY WEATHER FRIDAY BEFORE NEXT EPISODE STARTS OVER WESTERN COUNTIES FRIDAY NIGHT AND ALL CWA SATURDAY ENDING IN THE EAST SATURDAY NIGHT. MORE CONVECTION EXPECTED NEXT WEEK AS SHORT WAVES COME THROUGH THE UPPER FLOW. FOLLOWED A BLEND OF CURRENT FORECAST WITH LATEST GUIDANCE CONSENSUS AND COORDINATION WITH SURROUNDING OFFICES REGARDING TEMPERATURES. .TOP...NONE 34
In the hours before
Special weather statement, Apr 11, 3:25 PM CDT, 3 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-120200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU APR 11 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR AREAS SOUTH OF INTERSTATE 70 AND WEST OF INTERSTATE 35 UNTIL 800 PM... STORM SPOTTER AND EMERGENCY MANAGEMENT IN THE WATCH AREA SHOULD BE ACTIVELY MONITORING THE WEATHER THROUGH THE EARLY EVENING HOURS. GULF MOISTURE HAS RETURNED TO THE AREA. A COLD FRONT WILL MOVE ACROSS EASTERN KANSAS TONIGHT AND SHOULD HELP TO SET OFF THUNDERSTORMS. SOME STORM MAY BECOME SEVERE THIS EVENING WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE THREAT SHOULD DIMINISH DURING THE LATE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
Special weather statement, Apr 11, 4:10 PM CDT, 2 hours 26 minutes before
KSZ034>038-054-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT THU APR 11 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 84... OTTAWA SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 84... MINNEAPOLIS SEVERE THUNDERSTORM WATCH #84 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... GEARY WABAUNSEE DICKINSON MORRIS LYON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH NUMBER 84... EMPORIA ABILENE JUNCTION CITY
Local storm report, Apr 11, 6:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
624 PM CDT THU APR 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM 3 W MORRILL KS .75 INCH HAIL
04/11/02 BROWNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| Apr 11, 5:03 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 27 min |
| Apr 11, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.